We use cookies on our website so it can function correctly. The cookies we use do not store any specific information about you personally and they won’t harm your computer. See our Privacy Policy for more information.

OK
020 7034 8164Quick Enquiry

Our personal approach creates a seamless patient experience

Make An Appointment

Is your painkiller making your headaches worse?

September 12, 2013
Research presented at the International Headache Congress in Boston USA this summer looked at people suffering from headaches who were taking pain relief containing codeine. Surprisingly, the study showed that rather than relieving pain, medicines containing codeine actually increased pain sensitivity. People who got a lot of headaches got more as a result, including some that were rebound headaches caused by the medication. Dr Rebecca Liu, Consultant Neurologist at The Physicians’ Clinic, who specialises in treating patients with chronic headache, says that this study highlights a common but under diagnosed cause of chronic headaches. “It is not widely recognised that the frequent use of painkillers can paradoxically worsen rather than treat headaches. What begins as occasional migraine or tension type headache in some patients can be transformed into a painful medication overuse headache (MOH) if painkillers are taken regularly over many months. Patients are at risk of developing MOHs if they are taking painkillers more than 2-3 times a week, even when taken within the recommended dose,” explains Dr Liu.

Which painkillers can cause medication-related headaches?

All painkillers have the potential to cause MOHs. Common culprits include simple over the counter remedies such as paracetamol and cocodamol, non-steroidal anti-inflammatory drugs e.g. aspirin and ibuprofen, specific anti-migraine drugs e.g. triptans and opioid drugs such as codeine and morphine. “The current study shows that drugs e.g. codeine with less analgesic properties are just as liable as stronger analgesics e.g. morphine, at causing medication overuse headaches,” she adds. Although painkillers may bring short-term relief from headaches, patients eventually develop enhanced sensitivity to stimuli that trigger migraines and rebound headaches whenever they try to stop taking their painkillers. Patients mistaking the rebound headache for their original headache end up in a vicious cycle by taking further painkillers. This leads to near constant headaches and disabling feelings of muzzy-headedness.

What treatment is available for medication overuse headaches?

“Medication overuse headaches are treatable but rely on early detection and management before headaches and habits become ingrained,” says Dr Liu. “Successful treatment requires patients to stop taking their painkillers. Sometimes, this can be relatively straightforward – but others may need additional support with the prescription of preventative drugs, lifestyle advice and the supervised use of strong painkillers and anti-sickness medication in the short-term.”
X

Quick Enquiry

Fill in and submit the form below to submit an enquiry.